Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Gabapentin toxicity: an important cause of altered consciousness in patients with uraemia
  1. T Y Hung1,
  2. V K Seow1,
  3. C F Chong1,2,
  4. T L Wang1,2,
  5. C C Chen1,2
  1. 1
    Emergency Department, Shin-Kong Wu Ho-Su Memorial Hospital, Taipei, Taiwan
  2. 2
    School of Medicine, Fu Jen Catholic University, Taipei, Taiwan
  1. C C Chen, timshel{at}ms67.hinet.net

Summary

Gabapentin toxicity should be considered one of the differential diagnoses of altered consciousness in patients with compromised renal function, even after a single dose. We report a 57-year-old woman with diabetes mellitus and uraemia on regular haemodialysis who developed severe dizziness and lethargy after a single recommended dose of gabapentin for bilateral leg dysthesia. Because of progressive drowsiness and decreasing level of consciousness, one session of haemodialysis was performed and clinical recovery was dramatic. The adverse effects of gabapentin seem to vary from person to person and should be viewed with a high degree of suspicion, especially in patients taking this drug at the beginning.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: none.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.